High Wind, Stanley
- When
- November 18, 11:50 AM CST to 9:00 PM CST
- Where
- Stanley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to central and northeast South Dakota from 40 to 50 mph with gusts to over 70 mph.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to central and northeast South Dakota from 40 to 50 mph with gusts to over 70 mph. There were some reports of structural damage from the high winds. Some of the highest wind gust include; 67 mph near Clark; 68 mph near Hayes; 71 mph near Reliance, Peever, and Summit along with 77 mph south of Bullhead in Corson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 18, 10:02 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1002 AM CST WED NOV 18 2015
.UPDATE...
ISSUED AT 959 AM CST WED NOV 18 2015
NO MAJOR CHANGES THIS MORNING. ADVANCING WEAK BAND OF PCPN NOT
REALLY SHOWING UP ON SFC OBS SO WILL DROP POPS TO SLIGHT CHC OR
BELOW. TEMPERATURES LOOK OK AS MIXING NEAR FRONTAL BOUNDARY WILL
ALLOW FOR TEMPS INTO THE 40S BEFORE CAA SETS IN. UPDATES ALREADY
ISSUED.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 404 AM CST WED NOV 18 2015
LIGHT SHOWERS ASSOCIATED WITH LEFT EXIT REGION EXTEND ALONG AND
SOUTH OF A LINE FROM SISSETON TO HURON. WEBCAMS AND OBS SUPPORT RAIN
AS THE MAIN PTYPE. FOCUS SHIFT TO THE WEST LATER THIS MORNING WITH
AN APPROACHING SHORTWAVE. UPSTREAM OBS INDICATE MILD AIR AHEAD OF
THE SYSTEM WITH MAINLY SCATTERED LIGHT RAIN SHOWERS/SPRINKLES.
MODELS BRING THESE SHOWERS ACROSS THE CWA...WITH THERMAL PROFILES
SUPPORTING MOSTLY RAIN. UNFORTUNATELY TEMPERATURES AT CURRENT FROM
OUR WEST RIVER COUNTIES THROUGH THE JAMES VALLEY ARE BELOW FREEZING.
THERE MAY BE A WINDOW FOR SOME LIGHT FREEZING RAIN BEFORE WARM
ADVECTION/DAYTIME HEATING KICK TEMPERATURES BACK ABOVE
FREEZING.
FOCUS SHIFTS TO POST FRONTAL WINDS TODAY...WITH WINDS IN THE NAM
BUFKIT MIXED DOWN TOOL ON THE ORDER OF UPPER 30S/LOW 40S GUST INTO
THE 50S. THIS IS LIKELY OVERDONE AS COLD ADVECTION REMAINS WEAK TO
MODEST...HOWEVER 1/2 KM WINDS ARE WELL INTO THE 50KT RANGE...AND
NAM/GFS FORECAST PRESSURE RISES ARE NOW INTO THE 10-12 MB/6HR RANGE
WITH A GRADIENT CLOSER TO 16 TO 18MB ACROSS THE STATE...A NOTICEABLE
UPTICK FROM 00Z GUIDANCE YESTERDAY. THUS...AM MORE CONFIDENT IN HIGH
WIND WARNING/ADVISORY CRITERIA THROUGH THE TODAY/TONIGHT/THURSDAY
TIME PERIOD.
.LONG TERM...(FRIDAY EVENING THROUGH TUESDAY)
ISSUED AT 404 AM CST WED NOV 18 2015
NORTHWEST FLOW ALOFT DOMINATES THE EXTENDED UNTIL MONDAY WHEN A
TRANSIENT UPPER LEVEL RIDGE WORKS THROUGH THE REGION...AND SWITCHES
AROUND THE FLOW ALOFT TO A SOUTHWESTERLY TRAJECTORY ON TUESDAY. THE
EXTENDED PERIOD STILL LOOKS DRY AND COLD...WITH THE POTENTIAL
PERHAPS FOR A LITTLE BIT OF WARMING HEADING INTO THE MIDDLE OF NEXT
WEEK.
DESPITE STILL BEING OUTSIDE THE SCOPE OF THE CURRENT SEVEN DAY
FORECAST...WATCHING THAT WEDNESDAY THROUGH SATURDAY TIMEFRAME
CLOSELY...SINCE NEXT WEEK IS TYPICALLY A HIGH TRAVEL
/THANKSGIVING/ HOLIDAY WEEK. EVEN THOUGH THE 00Z ECMWF BASICALLY
KEEPS THINGS DRY THROUGH THANKSGIVING IN SOUTHWEST FLOW ALOFT...THE
00Z GFS CAME UP WITH SOMETHING SLIGHTLY DIFFERENT...A NOTABLE
PRECIPITATION EVENT WEDNESDAY NIGHT AND THURSDAY. WILL IT BE DRY PER
THE TYPICALLY MORE CREDIBLE ECMWF OUTPUT OR WILL IT BE NOT SO DRY?
SUFFICE IT TO SAY...WILL CONTINUE TO MONITOR TRENDS CLOSELY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 547 AM CST WED NOV 18 2015
IFR CIGS /AND SOME INTERMITTENT DRIZZLE OR VERY LIGHT RAIN/ ARE
EXPECTED TO HANG ON FOR A FEW MORE HOURS AT KATY.
OTHERWISE...MARKEDLY STRONG NORTHWEST WINDS IN VFR CONDITIONS ARE
EXPECTED AT ALL FOUR TERMINALS TODAY INTO TONIGHT. IT'S ENTIRELY
POSSIBLE THAT A STRAY SHOWER OR TWO MAY DEVELOP BY THIS AFTERNOON.
BUT CONFIDENCE IS TOO LOW AT THIS TIME TO INSERT ANY PRECIP
MENTION INTO THE TAFS FOR THIS AFTERNOON/EVENING.
&&
.FIRE WEATHER...
ISSUED AT 404 AM CST WED NOV 18 2015
STRONG WINDS ARE EXPECTED TO DEVELOP LATER TODAY...RESULTING IN
VERY HIGH/EXTREME RANGELAND FIRE DANGER. TEMPERATURES WILL BE
FALLING FROM THE MID/UPPER 40S INTO THE UPPER 30S WHICH SHOULD
MITIGATE THE FIRE WEATHER IMPACTS FROM THESE STRONG WINDS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL NOON CST /11 AM MST/ THURSDAY FOR
SDZ003>005-009-010-015>017-033>036-045-048.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST THURSDAY FOR
SDZ006>008-011-018>023-037-051.
MN...NONE.
&&
UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN
FIRE WEATHER...CONNELLYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CST WED NOV 18 2015 MNZ039-046-SDZ007-008-011-019>023-191045- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 433 AM CST WED NOV 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING. NORTHWEST WINDS OF 20 TO 30MPH WITH GUSTS TO 45MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>006-009-010-015>018-033>037-045-048-051-191045- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 433 AM CST WED NOV 18 2015 /333 AM MST WED NOV 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING. NORTHWEST WINDS OF 25 TO 40MPH WITH GUSTS IN EXCESS OF 50 TO 60MPH ARE POSSIBLE. DESPITE TEMPERATURES IN THE 40S FALLING INTO THE UPPER 30S THIS AFTERNOON...STRONG WINDS WILL PUSH THE FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS HIGHLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
The national radar mosaic for the moment the first event began.
26 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608528, 608526, 608527, 608534, 608530, 608531, 608529, 608533, 608542, 608541, 608532, 608540, 608539, 608535, 608536, 608538, 608537, 608561, 608548, 608546, 608544, 608550, 608551, 608553, 608562, 608560.